Kansas, 2013

Hail in Kansas, May 16, 2013

May 16, 2013 · NWS DDC · 1 event in 1 county or zone

An isolated hail report was received during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated hail report was received during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 5:29 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 16, 5:29 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT THU MAY 16 2013

...UPDATED FOR AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 338 PM CDT THU MAY 16 2013

EARLY THIS AFTERNOON...A SMALL-SCALE SHORTWAVE TROUGH WAS MOVING
EAST ACROSS FAR NORTHEAST COLORADO ENTERING WESTERN NEBRASKA. THIS
LED TO A MESOSCALE CONVECTIVE SYSTEM (MCS) ACROSS NORTHERN NEBRASKA
EARLIER IN THE DAY. BY MID-AFTERNOON...SURFACE-BASED THUNDERSTORMS
DEVELOPED WITHIN THE SMALL MID-LEVEL COLD POCKET ALOFT ACROSS FAR
SOUTHWESTERN NEBRASKA AND ADJACENT NORTHEAST COLORADO/NORTHWEST
KANSAS. THE LOOSELY ORGANIZED LINE OF STORMS WAS MOVING SLIGHTLY
SOUTH OF DUE EAST. 1KM VISIBLE SATELLITE CONFIRMED THE DEVELOPMENT
OF TOWERING CUMULUS ACROSS FAR SOUTHEASTERN COLORADO ALONG THE
DRYLINE. A FEW MID LEVEL RADAR ECHOES HAVE APPEARED AS OF 2015 UTC.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 338 PM CDT THU MAY 16 2013

TONIGHT:
THERE ARE TWO AREAS THAT WILL BE WATCHED THIS EVENING FOR
THUNDERSTORM THREAT. THE PRIMARY THREAT WILL BE FROM THE MENTIONED
LINE/CLUSTER OF CONVECTION (IN THE SYNOPSIS SECTION) AS IT CONTINUES
EAST-SOUTHEAST ACROSS NORTHWEST KANSAS...CLIPPING THE FAR NORTHERN
SECTION OF THE FORECAST AREA (MAINLY INTERSTATE 70). THIS WILL BE
ESPECIALLY THE CASE IF ADDITIONAL STORMS FORM FARTHER SOUTHWEST DOWN
THE LINE IN THE TRIBUNE TO GOVE AREAS EARLY THIS EVENING.  THERE
WILL BE CONTINUED SOUTHEAST WINDS PROVIDING ADEQUATE INFLOW TO
SUSTAIN CONVECTION THROUGH SUNSET ALONG WITH THE ADDITIONAL ASCENT
PROVIDED BY SHORTWAVE TROUGH JUST TO THE NORTH OF THE COMPLEX OF
STORMS. CHANCE POPS OF 30 PERCENT ARE IN THE GRIDS GENERALLY NORTH
OF HIGHWAY 96 AS A RESULT...BUT CONVECTION SHOULD BE ON A DOWNTREND
AFTER 03Z AND ESPECIALLY BY 05Z GIVEN INCREASED SURFACE-BASED
INSOLATION. CONVECTION DEVELOPING ALONG THE DRYLINE FROM SPRINGFIELD
TO LAMAR TO EADS WILL ALSO IMPACT THE FAR SOUTHWEST KANSAS COUNTIES
GENERALLY WEST OF A LAKIN TO LIBERAL LINE THROUGH 03Z.  DEEP
BOUNDARY LAYER MIXING RESULTED IN DECREASE IN DEWPOINTS DOWN INTO
THE MID TO UPPER 40S IMMEDIATELY ALONG THE COLORADO BORDER...AND
THUS CAPE IN THE 1000 TO 1500 J/KG. THIS SHOULD STILL RESULT IN
QUARTER TO PERHAPS HALF-DOLLAR SIZE HAIL IN THE STRONGEST STORM
ALONG WITH 60 MPH PEAK WIND GUSTS.  ALL CONVECTION SHOULD BE
DISSIPATED AFTER 06Z.

FRIDAY:
ANOTHER SURGE OF RICH GULF OF MEXICO AIR WILL BE COMING INTO
SOUTHWEST KANSAS FRIDAY...WITH LOWER TO MID 60S DEWPOINTS REALIZED
OVER MUCH OF SOUTHWEST AND SOUTH-CENTRAL KANSAS.  THIS WILL RESULT
IN TEMPERATURES PEAKING IN THE LOWER TO MID 80S OVER MUCH OF THE
REGION EXCEPT CLOSE TO THE DRYLINE ALONG THE COLORADO BORDER...WHERE
SOME 90 DEGREE READINGS ARE POSSIBLE.  THE INCREASED MOISTURE WILL
ALSO YIELD HIGHER CAPE ON THE ORDER OF 2500 TO 3000 J/KG...HOWEVER
THE LOWER-MID TROPOSPHERE WILL BE WARMER GIVEN THE INCREASED
SOUTHWEST MOMENTUM TRANSPORTING ELEVATED MIXED LAYER OVER THE
REGION. ISOLATED TOWERING CUMULUS SHOULD FORM ALONG THE DRYLINE IN
THE SAME GENERAL AREA OF FAR SOUTHEASTERN/EAST-CENTRAL COLORADO AS
WE ARE SEEING RIGHT NOW...HOWEVER TOMORROW THE INHIBITION TO
SURFACE-BASED CONVECTION WILL BE STRONGER IMMEDIATELY EAST OF THE
DRYLINE...AND THE TIGHT GRADIENT IN INHIBITION DOWNSTREAM FROM
INITIAL TOWER DEVELOPMENT SHOULD PREVENT DEEP MOIST CONVECTION FROM
THRIVING. THE LACK OF SUSTAINED CONVERGENCE ALONG THE DRYLINE WILL
LIKELY NOT BE ENOUGH TO OVERCOME THIS INCREASED INHIBITION...AS THE
PRIMARY JET OFF THE PACIFIC WILL STILL BE TOO FAR AWAY TO AID IN
ADDITIONAL UPWARD VERTICAL MOTION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 222 PM CDT THU MAY 16 2013

SATURDAY:

ON SATURDAY, A NEGATIVELY TILTED UPPER LEVEL TROF WILL MOVE CLOSER TO
WESTERN KANSAS THROUGH THE EVENING. MID TO UPPER LEVEL FLOW WILL INCREASE
THROUGH THE DAY, WHICH WILL CAUSE A LEE INDUCED LOW ACROSS WESTERN KANSAS
TO DEEPEN. ASSOCIATED WITH THIS SURFACE LOW WILL BE A SHARPENING DRYLINE
BISECTING THE FORECAST AREA OF RESPONSIBILITY. RECENTLY, SOME OF THE
GLOBAL MODELS HAVE TRENDED WITH THE MESOSCALE MODELS IN KEEPING THIS
DRYLINE FARTHER WEST THAN PREVIOUSLY ADVERTISED. THE POSITION OF THE
DRYLINE IS CRITICAL BECAUSE CONVECTION SHOULD DEVELOP ALONG THIS MOISTURE
GRADIENT. DEWPOINTS IN THE UPPER 60S DEG F ARE EXPECTED EAST OF THE
DRYLINE WITH AN EXTREMELY UNSTABLE AIRMASS EXPECTED EAST OF THE DRYLINE
(4000-5000 J/KG OF SBCAPE). ONE CAVEAT TO THIS INSTABILITY AND POSSIBLE
CONVECTION IS WARM 700 HPA TEMPERATURES (12-13 DEG C). DESPITE THIS,
THERE SHOULD BE ENOUGH SYNOPTIC FORCING/DIFFLUENT/LIFT FROM AN APPROACHING
250 HPA JET AND CONVERGENCE ALONG THE DRYLINE TO INITIATE CONVECTION.
CURRENTLY, THINK THERE WILL BE TWO AREAS OF POSSIBLE CONVECTION LATE
SATURDAY AFTERNOON. ONE AREA ACROSS NW KANSAS IN ASSOCIATION WITH THE
SURFACE LOW AND BETTER UPPER LEVEL SUPPORT, AND A CONDITIONAL AREA ALONG
THE DRYLINE SOUTH AND SOUTHEAST OF DODGE CITY. 0-6 KM BULK SHEAR IS
FORECAST IN THE 20-30 KT RANGE, WHICH IS AT THE LOW END FOR SUPERCELLS.
FORECAST SOUNDINGS EAST OF THE DRYLINE DO SUPPORT THE IDEA OF SEVERE
THUNDERSTORMS WITH VERY STEEP 800-500 HPA LAPSE RATES, LOW LEVEL VEERING
OF WINDS, HIGH VALUES CAPE IN THE HAIL GROWTH ZONE (-10 TO -30 DEG
C), AND MARGINAL WIND SHEAR IN THE 6 TO 10 KM LAYER. AS FAR AS TORNADOES
ARE CONCERNED, LCL'S SHOULD BE FAIRLY HIGH IN THE WARM/HOT AND MIXED
ATMOSPHERE, SO THE OVERALL THREAT SHOULD BE LOW. THE 12Z NAM SHOWS LOW
LEVEL SHEAR INCREASING VIA A LOW LEVEL JET AND 0-3 KM SRH INCREASING
ACROSS THE SOUTHEAST ZONES AFTER 00Z SUNDAY. THIS IS REALLY A SECOND
HAND CONCERN, BUT IS SOMETHING TO WATCH AS WE GET CLOSER TO THE EVENT.
OVERALL, SATURDAY WILL PROBABLY BE ISOLATED REPORTS OF LARGE HAIL AND
DAMAGING WINDS.

IT SHOULD BE NOTED THERE IS LARGE UNCERTAINTY IN ALL THE AFOREMENTIONED
FEATURES AND EVEN IF THE CAP WILL BREAK. STAYED TUNED AS THIS IS A LOW
CONFIDENCE FORECAST AND PINPOINTING AREAS OF CONVECTION IS DIFFICULT.

THERE IS A CONCERN FOR CRITICAL FIRE WEATHER CONDITIONS IN THE WAKE
OF THE DRYLINE SATURDAY. DUE TO THE WESTWARD TREND IN THE MODELS WITH
THE DRYLINE, WILL DEFER ANY FIRE WEATHER WATCH TO LATER SHIFTS.

LASTLY, HIGHS WILL BE IN THE 80S AND 90S (HOTTEST TEMPERATURES WEST
OF THE DRYLINE) AND LOWS HEADING INTO SUNDAY MORNING WILL VERY MILD
- 60S.

SUNDAY:

THE AFOREMENTIONED UPPER LEVEL TROF WILL CONTINUE TO MOVE ACROSS THE
STATE ON SUNDAY. MODELS DIFFER AT THIS POINT. THE NAM STILL INDICATES
THE POSSIBILITY FOR CONVECTION ACROSS THE REGION. THE GFS KEEPS PRECIPITATION
JUST TO OUR EAST. THE ECMWF INDICATES SOME CONVECTION ACROSS THE NORTH
NEAR INTERSTATE 70. AT THE SFC, THE MODELS ARE DIFFERENT WITH THE DRYLINE
POSITION AS WELL. DUE TO THE UNCERTAINTY, WILL KEEP SLIGHT PRECIPITATION
VALUES IN THE GRIDS FOR NOW. WE COULD BE DRY SLOTTED/DRYLINED AND GET NOTHING
OR OUR EASTERN ZONES COULD SEE MORE THUNDERSTORM ACTIVITY IN ASSOCIATION
WITH THE DRYLINE. SEVERE WEATHER COULD STILL BE A POSSIBILITY GIVEN
THE COMBINATION OF CAPE/SHEAR FROM SOME OF THE MODELS. HIGHS WILL BE
IN THE 80S AND LOWS IN THE 50S/60S.

MONDAY AND BEYOND:

COOLER WEATHER IS EXPECTED MONDAY WITH HIGHS MAINLY IN THE 70S OR LOW
80S. SOME POST FRONTAL CONVECTION IS POSSIBLE THROUGH THE DAY BUT CONFIDENCE
IS VERY LOW. DRIER WEATHER IS EXPECTED TUESDAY ONWARDS AS THE SYNOPTIC
WAVE CONTINUES TO MOVE AWAY FROM THE REGION AND SHORTWAVE RIDGING DEVELOPS
IN THE WAKE OF THE WAVE. TEMPERATURES LOOK FAIRLY CLOSE TO SEASONAL
NORMS THROUGH THE REST OF THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 626 PM CDT THU MAY 16 2013

THUNDERSTORMS ACROSS NORTHWEST KANSAS WILL WEAKEN AS THEY MOVE
INTO NORTH CENTRAL KANSAS EARLY THIS EVENING. WIND GUSTS OF 30 TO
40 MPH WILL BE POSSIBLE IN THE HAYS AREA IF THESE STORMS ARE
CAPABLE OF HOLDING TOGETHER BETWEEN 01Z AND 03Z. A BRIEF PERIOD OF
STEADY RAIN MAY ALSO REDUCED VISIBILITIES INTO THE MVFR CATEGORY.
ELSEWHERE EARLY TONIGHT VFR CONDITIONS ARE EXPECTED WITH A
SOUTHEAST WIND AT AROUND 10KTS. THERE WILL BE A CHANCE FOR FOG
AFTER 09Z WITH VISIBILITIES FALLING BACK INTO AT LEAST THE LOW
MVFR CRITERIA FOR SEVERAL HOURS AROUND DAYBREAK

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  87  64  91 /  10  10  10  20
GCK  58  89  63  93 /  20  10  10  20
EHA  57  91  61  93 /  10  10  10  10
LBL  58  92  63  98 /  10  10  10  20
HYS  60  85  65  89 /  20  10  10  20
P28  62  85  66  90 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...SUGDEN
AVIATION...BURGERT
Hazardous weather outlook, May 16, 3:28 AM CST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
428 AM CDT THU MAY 16 2013

KSZ030-031-043>046-061>066-074>081-084>090-170930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
428 AM CDT THU MAY 16 2013 /328 AM MDT THU MAY 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL CONTINUE TO SPREAD NORTHWEST ACROSS SOUTH
CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS EARLY THIS
MORNING. THE FOG WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE
IN SOME LOCATIONS MAKING DRIVING DIFFICULT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR AND ALONG THE COLORADO
BORDER LATE THIS AFTERNOON AND EVENING. ANY STORM THAT DEVELOPS
WILL BE CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND GUSTY
WINDS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS SATURDAY AFTERNOON...MAINLY EAST OF A SCOTT CITY
TO LIBERAL LINE. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
QUARTER TO GOLFBALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 55
MPH.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND MONDAY. HOWEVER,
WHETHER ANY STORMS MAY BECOME SEVERE OR NOT IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY WEST OF A DIGHTON TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, May 16, 5:27 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT THU MAY 16 2013

KSZ074-084-170000-
MORTON-STANTON-
627 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND
SOUTHWESTERN STANTON COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE SAUNDERS ELEVATOR...MOVING EAST AT 20
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3756 10178 3727 10174 3732 10205 3753 10205
TIME...MOT...LOC 2327Z 269DEG 18KT 3743 10201

RUSSELL
Special weather statement, May 16, 7:59 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT THU MAY 16 2013

KSZ044-045-170300-
LANE-NESS-
859 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE AND
NORTHWESTERN NESS COUNTIES...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3870 10016 3869 10015 3867 9997 3842 10019
      3869 10059 3871 10055
TIME...MOT...LOC 0159Z 300DEG 19KT 3866 10038

RUSSELL

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ness

When
May 16, 8:25 PM CST
Where
Ness County, 3.31 mi WNW of Utica
Measured
0.75 in hail
Reported by
Public
Coordinates
38.660, -100.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457662.